Alert archive / Wisconsin / River Flood Warnings in 2009

River Flood Warning 1, NWS Milwaukee, WI

January 15, 2009Rock County, Wisconsin

NWS Milwaukee, WI issued this river flood warning at Jan 15, 2009, 10:42 AM CST for Rock County, Wisconsin. It took effect at Jan 15, 2009, 10:18 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 15, 2009, 10:42 AM CST (16:42 UTC)
In effect from
Jan 15, 2009, 10:18 PM CST
Expired
Jan 15, 2009, 7:53 PM CST
In force
Issued by
NWS Milwaukee, WI
Flood severity
Minor

County Rock County, WI

The radar

The Milwaukee radar (KMKX), 54 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rock River at Afton (AFTW3).

Action stage
8 ft
Minor stage
9 ft
Moderate stage
11.1 ft
Major stage
12.2 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05430500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KMKX 151642
FLWMKX
 
FLOOD WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1042 AM CST THU JAN 15 2009

...THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A 
FLOOD WARNING FOR THE FOLLOWING RIVERS IN WISCONSIN...

  ROCK RIVER AT AFTON AFFECTING ROCK COUNTY

WIC105-160442-
/O.NEW.KMKX.FL.W.0001.090115T2300Z-090117T1800Z/
/AFTW3.1.ER.090115T2300Z.090116T0600Z.090117T1200Z.NO/
1042 AM CST THU JAN 15 2009

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A 

* FLOOD WARNING FOR 
  THE ROCK RIVER AT AFTON.
* FROM THIS AFTERNOON TO SATURDAY AFTERNOON...OR UNTIL THE WARNING IS
  CANCELLED.
* AT  7:15 AM THURSDAY THE STAGE WAS 7.8 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 9.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY LATE THIS AFTERNOON AND 
  CONTINUE TO RISE TO NEAR 9.4 FEET BY AFTER MIDNIGHT TOMORROW. THE 
  RIVER WILL FALL BELOW FLOOD STAGE BY SATURDAY MORNING.
* AT 8.0 FEET...WATER OVERFLOWS THE RIVER BANKS.  THE RIVER WIDTH IS 
  ABOUT 240 FEET IN THE AREA OF THE GAUGING STATION.
* THIS WARNING IS DUE TO ICE JAMMING ON THE ROCK RIVER.
* ICE JAMS ARE DIFFICULT TO PREDICT AND CAN LEAD TO RAPID CHANGES
  IN RIVER LEVELS.

&&

RIVER FORECASTS ARE AVAILABLE FOR SOME BUT NOT ALL RIVER GAGING
LOCATIONS. THE 7 DAY RIVER FORECAST TAKES INTO ACCOUNT PAST
PRECIPITATION...SOIL MOISTURE CONDITIONS ETC..AND PREDICTED 
FUTURE 24 HOUR BASIN-AVERAGE PRECIPITATION.
 
(STAGES IN FT.)        BANK-      LATEST          FORECAST STAGES
-               FLOOD  FULL      OBSERVED         ...FOR 6 AM...
LOCATION       STAGE  STAGE    STAGE/TIME        FRI  SAT  SUN  MON
 
AFTON            9.0   8.0   7.83 07 AM 01/15    9.4  9.0  8.5  8.2

-                   HIGHEST      24 HOUR CHANGE
-                   OBSERVED     IN RIVER STAGE
-                   STAGE IN      (FT.) UP TO      HIGHEST STAGE
-                   THE LAST    LATEST OBSERVED     FORECAST IN
-                   7 DAYS          STAGE           NEXT 7 DAYS
 
AFTON            7.83  07 AM 01/15    1.89       9.40 12 AM 01/16

...BELOW IS PREDICTED 24 HOUR PRECIPITATION INFORMATION...

(AFTW3) 6-HOUR PRECIPITATION AMOUNTS (IN.)
AFTON: 6 AM-NOON      0.00
AFTON: NOON-6 PM      0.00
AFTON: 6 PM-MIDNIGHT  0.00
AFTON: MIDNIGHT-6 AM  0.00

$$
2 follow-up statements
000 
WGUS83 KMKX 152220
FLSMKX
 
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
420 PM CST THU JAN 15 2009

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN 
WISCONSIN...
 
  ROCK RIVER AT AFTON AFFECTING ROCK COUNTY 
 
WIC105-161020-
/O.EXT.KMKX.FL.W.0001.090116T0418Z-090117T1800Z/
/AFTW3.1.IJ.090116T0418Z.090116T0600Z.090117T1200Z.NO/
420 PM CST THU JAN 15 2009

THE FLOOD WARNING CONTINUES FOR
  THE ROCK RIVER AT AFTON.
* FROM THIS EVENING TO SATURDAY AFTERNOON...OR UNTIL THE WARNING IS 
  CANCELLED.
* AT 1130 AM THURSDAY THE STAGE WAS 7.9 FEET.
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 9.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY TOMORROW LATE MORNING AND 
  CONTINUE TO RISE TO NEAR 9.2 FEET BY TOMORROW LATE AFTERNOON. THE 
  RIVER WILL FALL BELOW FLOOD STAGE BY SATURDAY MORNING.
* AT 9.0 FEET...MINOR FLOOD DAMAGE OCCURS IN LOWLAND AND AGRICULTURAL
  LAND ADJACENT TO THE RIVER.

$$

&&

RIVER FORECASTS ARE AVAILABLE FOR SOME BUT NOT ALL RIVER GAGING
LOCATIONS. THE 7 DAY RIVER FORECAST TAKES INTO ACCOUNT PAST
PRECIPITATION...SOIL MOISTURE CONDITIONS ETC..AND PREDICTED 
FUTURE 24 HOUR BASIN-AVERAGE PRECIPITATION.
 
(STAGES IN FT.)        BANK-      LATEST          FORECAST STAGES
-               FLOOD  FULL      OBSERVED         ...FOR 6 AM...
LOCATION       STAGE  STAGE    STAGE/TIME        FRI  SAT  SUN  MON
 
AFTON            9.0   8.0   7.87 11 AM 01/15    8.7  9.0  8.5  8.2

-                   HIGHEST      24 HOUR CHANGE
-                   OBSERVED     IN RIVER STAGE
-                   STAGE IN      (FT.) UP TO      HIGHEST STAGE
-                   THE LAST    LATEST OBSERVED     FORECAST IN
-                   7 DAYS          STAGE           NEXT 7 DAYS
 
AFTON            7.87  11 AM 01/15    1.68       9.17 06 PM 01/16

...BELOW IS PREDICTED 24 HOUR PRECIPITATION INFORMATION...

(AFTW3) 6-HOUR PRECIPITATION AMOUNTS (IN.)
AFTON: NOON-6 PM      0.00
AFTON: 6 PM-MIDNIGHT  0.00
AFTON: MIDNIGHT-6 AM  0.00
000 
WGUS83 KMKX 160153
FLSMKX
 
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
753 PM CST THU JAN 15 2009

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
WISCONSIN...
 
  ROCK RIVER AT AFTON AFFECTING ROCK COUNTY
 
WIC105-160223-
/O.CAN.KMKX.FL.W.0001.000000T0000Z-090117T1800Z/
/AFTW3.N.IJ.000000T0000Z.000000T0000Z.000000T0000Z.NO/
753 PM CST THU JAN 15 2009

THE FLOOD WARNING IS CANCELLED FOR
  THE ROCK RIVER AT AFTON.
* AT 0715 PM THURSDAY THE STAGE WAS 7.7 FEET.
* FLOOD STAGE IS 9.0 FEET. 
* FORECAST...ICE JAMMING IS STILL POSSIBLE AND RIVER STAGE FLUCUATIONS
  ARE LIKELY THROUGH THIS WEEKEND. 
* AT 9.0 FEET...MINOR FLOOD DAMAGE OCCURS IN LOWLAND AND AGRICULTURAL
  LAND ADJACENT TO THE RIVER.

$$

&&

RIVER FORECASTS ARE AVAILABLE FOR SOME BUT NOT ALL RIVER GAGING
LOCATIONS. THE 7 DAY RIVER FORECAST TAKES INTO ACCOUNT PAST
PRECIPITATION...SOIL MOISTURE CONDITIONS ETC..AND PREDICTED 
FUTURE 24 HOUR BASIN-AVERAGE PRECIPITATION.
 
(STAGES IN FT.)        BANK-      LATEST          
-               FLOOD  FULL      OBSERVED         
LOCATION       STAGE  STAGE    STAGE/TIME
 
AFTON            9.0   8.0   7.71 07 PM 01/15

-                   HIGHEST      24 HOUR CHANGE
-                   OBSERVED     IN RIVER STAGE
-                   STAGE IN      (FT.) UP TO      HIGHEST STAGE
-                   THE LAST    LATEST OBSERVED     FORECAST IN
-                   7 DAYS          STAGE           NEXT 7 DAYS
 
AFTON            7.91  03 PM 01/15    0.99       8.70 06 PM 01/16

...BELOW IS PREDICTED PRECIPITATION INFORMATION FOR THE LISTED
SITES...

(AFTW3)  6-HOUR PRECIPITATION AMOUNTS (IN.)
AFTON: 6 PM-MIDN   0.00
AFTON: MIDN-6 AM   0.00
AFTON: 6 AM-NOON   0.00
AFTON: NOON-6 PM   0.00

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this river flood warning went out at Jan 15, 3:20 AM CST, 7 hours 22 minutes earlier.

Area forecast discussion, Jan 15, 3:20 AM CST, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
320 AM CST THU JAN 15 2009

.DISCUSSION...FORECAST FOCUS ON CONTINUED DANGEROUS COLD WAVE INTO
FRIDAY...THEN ON CLIPPER SYSTEM FOR FRIDAY NIGHT/SATURDAY.

.TODAY THROUGH FRIDAY...

CORE OF COLDEST AIR ALOFT HAS BEEN LAGGING OUT TOWARD THE WEST
OVER MINNESOTA AND IOWA FOR MUCH OF THE OVERNIGHT WHERE THE
PRESSURE GRADIENT IS TIGHTEST AND CAA IS STRONGEST. WIDESPREAD
REPORTS IN THE 20S AND 30S BELOW. DESPITE THIS...TEMPS HAVE STILL
BEEN FALLING AS EXPECTED AROUND HERE. THE BETTER CAA WILL CENTER
ITSELF OVER THE CWA LATER THIS MORNING. AS A RESULT...DON/T EXPECT
TEMPERATURES TO RESPOND A WHOLE LOT...EVEN WITH FULL SUN. 2-METER
TEMPS ON THE GFS/NAM STRUGGLE TO REACH -8F...EXCEPT IN THE FAR
NORTH WHERE CAA IS WEAKEST. LOWERED HIGHS TODAY A FEW DEGREES
EVERYWHERE...AND WOULDN/T BE SURPRISED TO SEE SOME SITES REMAIN IN
THE TEENS BELOW THROUGHOUT THE DAY. WINDS WILL ALSO PICK UP TO 10
TO 15 KNOTS...KEEPING DANGEROUS WIND CHILLS IN PLACE.

RIDGE AXIS TO PUSH OVER THE WESTERN CWA LATE TONIGHT. WINDS COULD
DECOUPLE IN PLACES...ALLOWING TEMPS TO PLUMMET WELL INTO THE
-20S. STRONGER WINDS OVER THE EAST MAY PREVENT THINGS FROM GETTING
THIS COLD...BUT WHAT IS REALLY THE DIFFERENCE BETWEEN -18 AND -25 AT
THIS POINT ANYWAY?

MODELS HAVE SLOWED THE SOUTHEASTWARD PROGRESS OF THE 1045 MB HIGH
A BIT...AND THE AXIS REMAINS CENTERED OVER THE CWA THROUGH LATE
FRIDAY AFTERNOON. THIS BRINGS SOME QUESTION AS TO HOW WARM WE WILL
REALLY GET DURING THE AFTERNOON...AND WHETHER TEMPS WILL DROP
RAPIDLY FRIDAY EVENING BEFORE WAA BEGINS DURING THE LATE EVENING
AND OVERNIGHT. HAVE TRENDED DOWN TEMPS A BIT FOR THESE PERIODS AND
HAVE TEMPS RISING LATER FRIDAY EVENING.

.FRIDAY NIGHT THROUGH SATURDAY...

A TIGHT NORTH TO SOUTH BAROCLINIC ZONE WILL RESIDE OVER THE STATE
FRIDAY NIGHT AS WAA INCREASES TO THE WEST. A CLIPPER SYSTEM WILL
DIVE ALMOST DUE SOUTH FROM NEAR THE ARCTIC CIRCLE FRIDAY
NIGHT...SPREADING SNOW ACROSS THE CWA. Q-VECTOR CONVERGENCE
INCREASES TO 40 UNITS BY 12Z SATURDAY IN THE DENDRITE GROWTH
REGION. LIKE THE LAST SHIFT NOTED...40 TO 50 KNOTS OF UPGLIDE
MAKES FOR IMPRESSIVE ISENTROPIC LIFT. STRONGEST FRONTOGENESIS
APPEARS TO RESIDE JUST BELOW THE BETTER Q-VECTOR CONVERGENCE...THE
WEAK STATIC STABILITY...AND THE MAIN SNOW GROWTH REGION.

SOMETHING A LITTLE PUZZLING IS HOW MIXING RATIOS OF 2 G/KG MAKE IT
UP HERE WITH A LARGE...SPRAWLING HIGH TO OUR SOUTH CUTTING OFF THE
GULF...AND A SYSTEM THAT DIVES SOUTH FROM JUST ABOUT THE NORTH
POLE. QPF IS NOT THAT IMPRESSIVE...AND IT WILL TAKE A BIT TO
SATURATE THE ATMOSPHERE AS WELL. DESPITE DECENT DYNAMICS...THE
MOISTURE JUST ISN/T THERE TO PRODUCE A HEAVY SNOWFALL. WILL RAISE
POPS TO CATEGORICAL IN THE NORTHEAST AND LIKELY IN THE SOUTHWEST.

.SATURDAY NIGHT THROUGH NEXT WEEK...

NORTHWEST FLOW WILL REMAIN IN PLACE THROUGH AT LEAST THE MIDDLE OF
NEXT WEEK. SEVERAL WEAK DISTURBANCES COULD DROP SOUTHEAST...BRINGING
PERIODS OF LIGHT SNOW OR FLURRIES DURING THIS TIME. IT/S TOO
DIFFICULT TO TIME THESE THIS FAR OUT...SO WILL LEAVE THE FORECAST
BEYOND SUNDAY MAINLY AS IS.

THERE ARE INDICATIONS THE RIDGE OVER THE WESTERN US WILL RETROGRADE
WEST AS ANOTHER DEEP TROUGH DEVELOPS OVER THE NORTHERN
PLAINS/GREAT LAKES BY NEXT WEEKEND. LOOKS QUITE SIMILAR TO THE
CURRENT TROUGH STRUCTURE. IF THIS VERIFIES...JANUARY 2009 TEMPS
WILL ALMOST CERTAINLY AVERAGE SEVERAL DEGREES BELOW NORMAL ACROSS
THE REGION.

&&

.AVIATION...MOSTLY CLEAR SKIES AND BITTERLY COLD TEMPERATURES SHOULD
PREVAIL THROUGH TONIGHT WITH A LARGE HIGH PRESSURE SYSTEM EXTENDING
ACROSS THE PLAINS.  FEW FAIR WEATHER CUMULUS AROUND 2 THSD FT
POSSIBLE.

&&

.MARINE...HIGH PRESSURE EXTENDING ACROSS THE PLAINS.  ENOUGH OF A
PRESSURE GRADIENT ACROSS THE GREAT LAKES TO GENERATE WINDS OF 15 TO
25 KNOTS OVER THE WATERS.  THIS DUE TO THE VERY COLD AIR AND
RELATIVELY WARM WATERS WITH GOOD MIXING.  A SMALL CRAFT ADVISORY IS
IN EFFECT THROUGH THIS AFTERNOON. HEAVY FREEZING SPRAY WILL ALSO BE
EXTENDED THROUGH THE AFTERNOON DUE TO VERY COLD TEMPERATURES AND
ELEVATED NORTHWEST WINDS. WAVES HIGHEST TOWARD OPEN WATER WHERE
FREEZING SPRAY WILL BE MOST LIKELY.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WIND CHILL WARNING UNTIL 12 PM CST FRIDAY FOR WIZ046-047-051-052-
     056>060-062>072.

LM...HEAVY FREEZING SPRAY WARNING UNTIL 6 PM CST THIS AFTERNOON FOR
     LMZ643>646.

     SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
     LMZ643>646.

&&

SHORT/LONG TERM...18 BORGHOFF
AVIATION/MARINE...06 HENTZ
Hazardous weather outlook, Jan 15, 4:10 AM CST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
410 AM CST THU JAN 15 2009

WIZ046-047-051-052-056>060-062>072-161015-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
410 AM CST THU JAN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

BRISK NORTHWEST WINDS WILL PRODUCE DANGEROUS WIND CHILLS. WIND
CHILLS WILL BE AROUND 30 TO 40 BELOW ZERO AT TIMES. A WIND CHILL
WARNING IS IN EFFECT. WIND CHILLS WILL MODERATE A BIT THIS
AFTERNOON. ALTHOUGH WIND SPEEDS MAY BE A LITTLE LESS
TONIGHT...TEMPERATURES ARE EXPECTED TO BE A LITTLE COLDER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ENOUGH WIND SHOULD STILL PRODUCE WIND CHILLS AROUND 35 BELOW
FRIDAY MORNING. A WIND CHILL WARNING IS IN EFFECT FOR FRIDAY
MORNING.

ACCUMULATING SNOW IS LIKELY FRIDAY NIGHT AND SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-161015-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
410 AM CST THU JAN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

BRISK NORTHWEST WINDS AND AN ARCTIC AIRMASS WILL CONTINUE. A
SMALL CRAFT ADVISORY AND HEAVY FREEZING SPRAY WARNING ARE IN
EFFECT THROUGH THIS AFTERNOON. WINDS MAY DROP TO JUST BELOW SMALL
CRAFT CRITERIA TONIGHT. MODERATE FREEZING SPRAY IS EXPECTED. THE
FREEZING SPRAY CONDITIONS WILL BE MORE OF A CONCERN TOWARD OPEN
WATERS WITH THE HIGHER WAVES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SMALL CRAFT ADVISORIES MAY BE NEEDED AGAIN LATE FRIDAY INTO
SATURDAY.

WWW.WEATHER.GOV/MKX

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 8:42 AM CSTRiver Flood WatchMKXRock2 hr

Nearby

River Flood Warnings in Wisconsin, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.